Heaven only knows that we as humans are faced with all types of obstacles. War, crime, famine and sickness are all seemingly running rampant across the globe; so the last thing that anyone wants to hear is that something that they use to seek relief may, in fact, be making them worse off. Sadly, that seems to be the case in this story.
According to a recent study, a popular heartburn medication taken by millions of people in North America could lead to long-term kidney damage. As if that wasn’t bad enough, it happens without warning.
Known as proton pump inhibitors (PPIs), these drugs reduce the symptoms of heartburn by lowering the amount of acid in the stomach. Popular forms of this drug come under such brand names such Losec, Nexium, and Prevacid.
Typically, doctors would monitor patients on such drugs for acute kidney problems through symptoms like decreased urination, nausea and swelling of the legs, ankles, and feet. When these warning signs were present, doctors would take the patient off the drugs. However, recent research published in the journal Kidney International shows that this isn’t always the case.
“It’s a silent disease, in the sense that it erodes kidney function very minimally and very gradually over time,” said Ziyad Al-Aly, the study’s senior author and assistant professor of medicine at Washington University School of Medicine.
Al-Ay and his team analyzed 125,000 patients using these PPIs and discovered that more than half who went on to develop chronic kidney damage had no preexisting acute kidney problems.
Furthermore, the study went on to show the people using PPIs had, on average, a 20 percent increase in developing chronic kidney disease as compared to those taking H2 blockers such as Pepcid or Zantac.
“The onset of acute kidney problems is not a reliable warning sign for clinicians to detect a decline in kidney function among patients taking proton pump inhibitors,” said Ziyad Al-Aly. “Our results indicate kidney problems can develop silently and gradually over time, eroding kidney function and leading to long-term kidney damage or even renal failure. Patients should be cautioned to tell their doctors if they’re taking PPIs and only use the drugs when necessary.”
“Doctors must pay careful attention to kidney function in their patients who use PPIs, even when there are no signs of problems,” cautioned Al-Aly, who also is the VA’s associate chief of staff for research and education and co-director of the VA’s Clinical Epidemiology Center. “In general, we always advise clinicians to evaluate whether PPI use is medically necessary in the first place because the drugs carry significant risks, including a deterioration of kidney function.”Advertisement